Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 1999 Aug 9-23;159(15):1750-6.

Long-term use of oral anticoagulants and the risk of fracture.

Author information

  • 1Department of Internal Medicine, Mayo Clinic and Foundation, Rochester, MN 55905, USA.

Abstract

BACKGROUND:

Vitamin K participates in bone metabolism and, since oral anticoagulants antagonize vitamin K, their use may increase the risk of osteoporosis.

OBJECTIVE:

To evaluate fracture risk at all skeletal sites following exposure to oral anticoagulants.

METHODS:

In a population-based retrospective cohort study, 572 Olmsted County, Minnesota, women 35 years or older at their first lifetime venous thromboembolism event between 1966 and 1990 were followed up for fractures. Risk was assessed by comparing new fractures with the number expected from sex- and age-specific fracture incidence rates for the general population (standardized incidence ratio [SIR]).

RESULTS:

Altogether, 480 fractures occurred during 6314 person-years of follow-up. Increasing exposure to oral anticoagulation was associated with an increased SIR for vertebral fractures: at less than 3 months of exposure, 2.4 (95% confidence interval [CI], 1.6-3.4); 3 to less than 12 months, 3.6 (95% CI, 2.5-4.9); and 12 months or more, 5.3 (95% CI, 3.4-8.0); and for rib fractures: at less than 3 months, 1.6 (95% CI, 0.9-2.7); 3 to less than 12 months, 1.6 (95% CI, 0.9-2.6); and 12 months or more, 3.4 (95% CI, 1.8-5.7). The data revealed no increased risk for other types of fractures. Oral anticoagulation for 12 months or more was an independent predictor of vertebral fractures (P = .009) and rib fractures (P = .02), but not other fractures.

CONCLUSIONS:

Long-term exposure to oral anticoagulation is associated with an increased risk of vertebral and rib fractures. The mechanism by which this occurs is still unclear and needs further investigation.

PMID:
10448778
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk